Certolizumab-Induced Lichenoid Eruption in a Patient with Rheumatoid Arthritis
BMJ Case Reports
Certolizumab is a monoclonal antibody against tumour necrosis factor-alpha (TNF-α) commonly used in rheumatologic conditions such as rheumatoid arthritis. Skin rashes are an uncommon side effect with few cases of lichenoid drug eruption reported in the literature. We describe a patient with rheumatoid arthritis who presented 6 weeks after initiating certolizumab pegol. Physical examination showed pink-to-violaceous papules on her upper and lower extremities. Biopsy confirmed a lichenoid drug eruption. The medication was discontinued and she was treated with topical steroids and a calcineurin inhibitor, with resolution of her lesions. Clinicians should be cognizant of such adverse reactions to TNF-α inhibitors and keep drug-induced lichenoid eruptions on the differential. Lichenoid eruptions induced by certolizumab pegol may affect the skin and/or mucous membranes. While most cases occur within weeks to months of starting therapy, eruptions may occur years after treatment initiation, underscoring the importance of a thorough review of medications.
Kunadia, A., Shulman, K., & Sami, N. (2021). Certolizumab-Induced Lichenoid Eruption in a Patient with Rheumatoid Arthritis. BMJ Case Reports, 14 (12), e245875-e245875. https://doi.org/10.1136/bcr-2021-245875